Supplements during Tamoxifen Therapy
Hi, I'm Dr. Jay Harness. With my patients, who are on Tamoxifen, I'm often asked the question if there are any supplements that they can or cannot take while being on Tamoxifen therapy.
One of the really interesting things about supplements, alternative and complementary therapies is that it has been estimated that greater than 50% of all cancer patients, including breast cancer patients, are taking some sort of supplements, such as herbs, vitamins, doing complementary and alternative things. Now, specifically, let's talk about Tamoxifen. As far as vitamins and those supplements go, I'm not aware of any that you should or should not be taking. However, the one thing you should not be taking if you're on Tamoxifen is, of course, estrogen. The amount of estrogen that you would find and soy is not harmful and you, probably, have to take will barrel full a day to do any sort of harm or counteract the Tamoxifen, and nobody's going to be doing that.
But one of the real debates is about estrogen suppositories for vaginal health. This debate goes on and on. The strictest of medical oncologists say: “No vaginal estrogen at all”, because it's going to be reabsorbed by the body and tend to counteract the effect of the Tamoxifen or an aromatase inhibitor on postmenopausal women. On the other hand, what happens to the lining of the vagina, when their estrogen deprived is that lining tends to thin out and then, obviously, cause pain with intercourse and things of that sort.
One of the theories is that if you begin introducing estrogen back to the vaginal lining, then it'll thicken up, and once it does that, then very little estrogen is absorbed. I would strongly recommend that you deal with your medical oncologists, concerning the issue of vaginal estrogen to help with the health of the vagina, to make intercourse more pleasant and to have a robust sexual life with your partner.
As far as other supplements go, there are no other that are contraindicated if you're on Tamoxifen or an aromatase inhibitor, but, please, always work with your medical oncologist and your breast surgeon with questions like this.